Alert archive / North Carolina / Tornado Warnings in 2024
Tornado Warning 57, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Dec 29, 2024, 10:26 AM EST for Anson County, Montgomery County, Richmond County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2024, 10:26 AM EST (15:26 UTC)
- Expired
- Dec 29, 2024, 11:00 AM EST
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Anson County, NC, Montgomery County, NC, Richmond County, NC
The radar
The Raleigh/Durham radar (KRAX), 153 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 29, 9:43 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305
WFUS52 KRAH 291526
TORRAH
NCC007-123-153-291600-
/O.NEW.KRAH.TO.W.0057.241229T1526Z-241229T1600Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
1026 AM EST Sun Dec 29 2024
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Central Anson County in central North Carolina...
South central Montgomery County in central North Carolina...
Northwestern Richmond County in central North Carolina...
* Until 1100 AM EST.
* At 1026 AM EST, a severe thunderstorm capable of producing a
tornado was located over Wadesboro, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Ansonville around 1030 AM EST.
Other locations impacted by this tornadic thunderstorm include
Blewett Falls Lake, Covington, Polkton, Lilesville, and Ellerbe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3488 8004 3493 8017 3501 8021 3524 7995
3518 7980 3508 7971
TIME...MOT...LOC 1526Z 227DEG 29KT 3499 8005
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Kren3 follow-up statements
434
WWUS52 KRAH 291531
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1031 AM EST Sun Dec 29 2024
NCC007-123-153-291600-
/O.CON.KRAH.TO.W.0057.000000T0000Z-241229T1600Z/
Anson NC-Montgomery NC-Richmond NC-
1031 AM EST Sun Dec 29 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 AM EST FOR EAST
CENTRAL ANSON...SOUTH CENTRAL MONTGOMERY AND NORTHWESTERN RICHMOND
COUNTIES...
At 1031 AM EST, a severe thunderstorm capable of producing a tornado
was located near Wadesboro, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Anson, south central Montgomery and northwestern
Richmond Counties, including the following locations... Blewett Falls
Lake, Covington, Lilesville, and Ellerbe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3494 7994 3497 8006 3505 8012 3524 7995
3518 7980 3508 7971
TIME...MOT...LOC 1531Z 220DEG 35KT 3504 7999
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Kren808
WWUS52 KRAH 291541
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1041 AM EST Sun Dec 29 2024
NCC007-123-153-291600-
/O.CON.KRAH.TO.W.0057.000000T0000Z-241229T1600Z/
Anson NC-Montgomery NC-Richmond NC-
1041 AM EST Sun Dec 29 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 AM EST FOR EAST
CENTRAL ANSON...SOUTH CENTRAL MONTGOMERY AND NORTHWESTERN RICHMOND
COUNTIES...
At 1041 AM EST, a severe thunderstorm capable of producing a tornado
was located 10 miles east of Ansonville, or 12 miles northeast of
Wadesboro, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Ellerbe, Covington, and Blewett Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3501 7983 3504 7998 3513 8005 3524 7995
3518 7980 3508 7971
TIME...MOT...LOC 1541Z 227DEG 29KT 3510 7992
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Kren242
WWUS52 KRAH 291551
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1051 AM EST Sun Dec 29 2024
NCC007-123-153-291601-
/O.EXP.KRAH.TO.W.0057.000000T0000Z-241229T1600Z/
Anson NC-Montgomery NC-Richmond NC-
1051 AM EST Sun Dec 29 2024
...THE TORNADO WARNING FOR EAST CENTRAL ANSON...SOUTH CENTRAL
MONTGOMERY AND NORTHWESTERN RICHMOND COUNTIES WILL EXPIRE AT 1100 AM
EST...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 500 PM EST for
central North Carolina.
&&
LAT...LON 3501 7983 3504 7998 3513 8005 3524 7995
3518 7980 3508 7971
TIME...MOT...LOC 1551Z 227DEG 29KT 3515 7985
$$
KrenWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Dec 29, 9:55 AM EST, 31 minutes earlier.
Area forecast discussion, Dec 29, 9:55 AM EST, 31 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 955 AM EST Sun Dec 29 2024 .SYNOPSIS... Low pressure will deepen as it moves northeast through the Ohio Valley and Great Lakes through tonight. A trailing cold front will move east across our region tonight. Mild high pressure will move over the Carolinas then push offshore Monday through Monday night. Another low pressure area will track northeastward over the Great Lakes Tuesday and Tuesday night, dragging another cold front through our area. Colder and drier air will spread into the area Wednesday through next weekend. && .NEAR TERM /TODAY AND TONIGHT/... As of 955 AM SUNDAY... * Slight Risk for severe storms for most of central NC today * Forecast is still pretty much on track, as we're expecting a strong system to cross the region, manifesting in a QLCS with embedded bowing segments producing strong straight line winds. Confidence is high in strong kinematics through the troposphere over our area and points south today, including both vigorous upper divergence and a 40-50 kt low level jet, both between 15z and 00z. The wind profile will result in looping and fairly long hodographs generating SRH of 250-300 m2/s2, so isolated tornadoes embedded within the bowing line segments remains possible. As the low levels begin to mix in earnest with the steady WAA and modest heating (curbed by cloud cover), these winds just aloft will mix to the surface, even outside of convection, and we're already seeing this in the W Piedmont with 15- 28 kt gusts. The biggest question mark and possible impediment to severe weather is the cloudiness and how much CAPE we'll be able to achieve. At least some daytime heating combined with the influx of higher dewpoints should help push SBCAPE to 250-500 J/kg this afternoon, however this is based on recent CAM runs which are a bit slower with the convective line as compared to reality. With the strengthening winds just off the ground, we may be able to reach the lower reaches of damaging wind threshold irrespective of CAPE, though, so the severe risk persists, and we've just issued a SVR watch for all but our NE to account for this. Still expect highs in the 60s W and low-mid 70s E. -GIH Earlier discussion from 405 AM: Aloft, a potent s/w over the mid-MS Valley will lift nnewd through the OH Valley today, with its trough becoming negatively tilted over the Carolinas and mid-Atlantic this aft/eve. The trough should continue newd and out of the area tonight as the s/w low moves into the Great Lakes. At the surface, the warm front has progressed westward through the Triad as of 08Z, while the primary low was located near the Bootheel of MO. The low should deepen as it lifts nnewd through the OH Valley today and with high pressure situated between the NC coast and Bermuda, the pressure gradient will increase significantly over central NC. The cold front should move into the area from the west after 00Z Mon, and should largely be through the area by 12Z Mon. Temperatures: With all of central NC now in the warm sector, but with extensive cloud cover expected to persist, highs should top out in the mid 60s NW to low/mid 70s SE. Lows Sun night will depend on fropa timing, but for now expect mid 40s west to low/mid 50s east. Convection: The 925mb LLJ will peak around 50 kts, while the 850mb jet should peak around 65 kts. PWATs are expected to be in the 1.3 to 1.5 inch range. The trough and front should provide forcing for ascent, and the vertical shear is strong. The big question remains, how much, if any, instability will be realized. The model guidance varies wrt available instability, ranging from 100 J/kg to around 800 J/Kg of SBCAPE, with 1-Km bulk shear values of 30-40 kts. Expect the greatest instability over the south and east. Models continue to show a line of showers/storms progressing through central NC between 10A and 8 PM, however there may be a secondary line of showers and possible storms with the cold front as it moves through between 6 PM and midnight. Greatest severe threats still appears to be with the initial line, with the primary threat expected to be damaging winds. However, an isolated tornado or two will also be possible. With the potent LLJ, any downward momentum transfer along and ahead of the convection could produce wind gusts of 30 to 40 mph. Latest rainfall forecast from the WPC ranges from roughly half an inch to an inch. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 300 AM Sunday... With the cold front moving off shore by Monday morning, high pressure will build into the region with fair weather. A few clouds in the morning will give way to sunshine in the afternoon. Temperatures will be above average with highs in the low 60s north to mid 60s south. Light to calm winds overnight with temperatures in the low to mid 40s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 300 AM Sunday... As the next low pressure system moves across the Ohio Valley and into the northern Mid-Atlantic, isolated to scattered showers will be possible New Year’s Eve Day. The models have been trending the center of the low a little more north with each run, and with that, our southern counties have been trending drier. No need to cancel plans quiet yet, as much of the precipitation is expected to move out of the area and to the north around midnight. However, there could be a few lingering light isolated showers across the northern Piedmont until just after midnight. Stay tuned for when more Hi-Res models come into the time frame for greater PoP confidence. For now, have the best chance Triangle north, in the afternoon and early evening hours. Overall, temperatures will be above average with highs in the upper 50s/low 60s north to mid 60s/low 70s south. Temperatures at midnight on NYE will range from upper 40s NW to low 50s SE. After the front passes the region, expect winds to pick up Wednesday afternoon with NW flow bringing in cooler and drier air. Gusts up to 25 mph are possible in the afternoon especially across the northern Piedmont and Coastal Plain. As high pressure builds in from the west, NW flow continues through the weekend with below average temperatures Thursday through Sunday. Highs will be generally in the 40s, with a few areas in the south around 50 degrees. Overnight lows will be chilly with temps each night in the mid/upper 20s and maybe a few warmer spots in the low 30s. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... As of 655 AM Sunday... 24 hour TAF period: A line of showers and storms will move through central NC late this morning/aft, with another area of showers along the front late aft/eve. Additionally. strong southerly winds, with gusts of 25-35 kts, are expected today. Cannot rule out some gusts around 40 kts with storms. Winds should increase after sunrise this morning, persist through the aft/eve, and decrease behind the front late this eve/tonight. Aviation conditions should improve to VFR in the wake of the front tonight, with winds becoming more swly and decreasing to around 6-10 kts. At KINT/KGSO, IFR/LIFR cigs should prevail through the day, with vsbys possibly dropping to MVFR/IFR with the showers/storms. There could also be lingering LLWS this morning. At KRDU and KFAY, with VFR conditions should prevail until the showers/storms move in late morn/early aft, when MVFR/IFR conditions are expected. Cigs may stay sub-VFR until the front moves through this eve. There could be a period of LLWS at KRDU this morning. At KRWI, VFR conditions are expected until the showers and storms this aft/eve, at which point they should drop to at least MVFR, if not IFR, and remain there until the front moves through tonight. Outlook: A weak, fast moving frontal system will favor a chance of a few showers/storms and brief restrictions again Tue/Tue night. Otherwise, VFR conditions should prevail. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield/KC SHORT TERM...CA LONG TERM...CA AVIATION...KC
Hazardous weather outlook, Dec 29, 9:49 AM EST, 37 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 949 AM EST Sun Dec 29 2024 NCZ021>025-038>042-073>078-083>086-088-089-301130- Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham- Wake-Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 949 AM EST Sun Dec 29 2024 ...SEVERE THUNDERSTORM WATCH 726 IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Even outside of any storms, wind gusts between 30 and 45 mph will be possible through this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ007>011-026>028-043-301130- Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wilson- 949 AM EST Sun Dec 29 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Wind gusts between 30 and 45 mph will be possible through this afternoon. Additionally, a band of showers and isolated storms, with strong to locally damaging wind gusts and a risk of an isolated tornado, will move east across central NC between 10 AM and 8 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 9:40 AM EST | Severe Thunderstorm Warning | RAH | Anson, Davidson, Montgomery, Richmond, Stanly | 50 min |
| Dec 29, 10:00 AM EST | Tornado Warning | RAH | Montgomery, Stanly | 30 min |
| Dec 29, 10:21 AM EST | Severe Thunderstorm Warning | RAH | Anson, Davidson, Forsyth, Guilford, Montgomery, Moore and 4 more | 39 min |
| Dec 29, 10:57 AM EST | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Lee, Montgomery, Moore and 2 more | 48 min |
| Dec 29, 11:01 AM EST | Special Weather Statement | RAH | Alamance, Chatham, Guilford, Randolph | 59 min |
| Dec 29, 11:46 AM EST | Tornado Warning | RAH | Alamance, Orange | 29 min |
| Dec 29, 11:55 AM EST | Special Weather Statement | RAH | Cumberland, Durham, Granville, Harnett, Johnston, Lee and 3 more | 65 min |
Nearby
Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.